Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 11:44 AM CDT for Burke County, Mountrail County, Williams County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 11:44 AM CDT (16:44 UTC)
- Expired
- Jun 14, 2018, 12:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Burke County, ND, Mountrail County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 12:02 PM CDT | HAIL 1 | 9 N Ray, ND | |
| Jun 14, 12:08 PM CDT | HAIL 0.75 | 4 S Mcgregor, ND | ALSO HAD 0.75 INCHES OF RAIN IN ABOUT 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593 WUUS53 KBIS 141644 SVRBIS NDC013-061-105-141730- /O.NEW.KBIS.SV.W.0074.180614T1644Z-180614T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND Issued by National Weather Service Eastern ND/Grand Forks ND 1144 AM CDT THU JUN 14 2018 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Southwestern Burke County in northwestern North Dakota... Northeastern Williams County in northwestern North Dakota... Northwestern Mountrail County in northwestern North Dakota... * Until 1230 PM CDT. * At 1144 AM CDT, a severe thunderstorm was located 7 miles southeast of Alamo, or 25 miles northeast of Williston, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Tioga, Ray, Powers Lake, White Earth, Battleview, Alamo and McGregor. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4836 10355 4862 10353 4860 10256 4825 10264 TIME...MOT...LOC 1644Z 273DEG 33KT 4849 10338 HAIL...1.00IN WIND...<50MPH $$ Lee
2 follow-up statements
191 WWUS53 KBIS 141700 SVSBIS Severe Weather Statement National Weather Service Bismarck ND Issued by National Weather Service Eastern ND/Grand Forks ND 1200 PM CDT THU JUN 14 2018 NDC013-061-105-141730- /O.CON.KBIS.SV.W.0074.000000T0000Z-180614T1730Z/ Burke ND-Williams ND-Mountrail ND- 1200 PM CDT THU JUN 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR SOUTHWESTERN BURKE...NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES... At 1200 PM CDT, a severe thunderstorm was located 8 miles northwest of Tioga, or 32 miles northeast of Williston, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Tioga, Ray, Powers Lake, White Earth, Battleview, McGregor and Corinth. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4834 10335 4862 10334 4860 10256 4825 10264 TIME...MOT...LOC 1700Z 276DEG 38KT 4846 10309 HAIL...1.00IN WIND...<50MPH $$ Lee
149
WWUS53 KBIS 141716
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Eastern ND/Grand Forks ND
1216 PM CDT THU JUN 14 2018
NDC013-061-105-141730-
/O.CON.KBIS.SV.W.0074.000000T0000Z-180614T1730Z/
Burke ND-Williams ND-Mountrail ND-
1216 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN BURKE...NORTHEASTERN WILLIAMS AND NORTHWESTERN
MOUNTRAIL COUNTIES...
At 1216 PM CDT, a severe thunderstorm was located near Tioga, or 37
miles southeast of Crosby, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Public. At 1202 PM CDT, the public reported quarter size
hail nine miles north of Ray.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Tioga, Ray, Powers Lake, White Earth, Battleview and McGregor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4832 10317 4861 10316 4860 10256 4825 10264
TIME...MOT...LOC 1716Z 273DEG 33KT 4845 10287
HAIL...1.00IN
WIND...<50MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:39 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 14, 9:39 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 939 AM CDT Thu Jun 14 2018 .UPDATE... Issued at 937 AM CDT Thu Jun 14 2018 Updated thunderstorm chances this morning in the far northwest, as thunderstorms in northeastern Montana developed along/behind a surface cold front/trough and in an area of lower H700 temps (mid level cap is weaker in northeast Montana). Otherwise forecast for today looks on track. UPDATE Issued at 623 AM CDT Thu Jun 14 2018 GOES-East Nighttime Microphysics showed areas of patchy fog beginning to form in Slope and Bowman county. Would expect this fog to mix out in the next few hours. Otherwise no major changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 425 AM CDT Thu Jun 14 2018 Short term forecast highlights center around an enhanced risk of severe weather across western and central North Dakota beginning this afternoon. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. Water vapor analysis indicated a potent shortwave trough over the northwest CONUS and a transition to southwest flow over the high plains of MT/WY. At the surface lee cyclogenesis associated with the southwest flow aloft was underway with surface southeasterly winds and low level return flow bringing surface dew points into the 50s across North Dakota with a few stations reporting into the low 60s upstream in South Dakota. A few high based clouds and increased radar returns were moving into northwest ND in response to the western forcing. Regarding the severe threat this afternoon/evening...a potent EML will advect over the northern plains through the morning hours. The incoming mid-level air mass was well sampled upstream with the 00Z RIW sounding indicating a deep mixed layer with warmer than normal h700 temperatures set to create a potent cap for much of our area. At the surface, south/southeasterly flow continues through the day with a warm front lifting north across the International Border. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to initiate first in our northwest where cap erosion is most likely under the influence of overspreading height falls and mid-level cooling. With forecast soundings in the near-storm environment showing MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear...supercells with large hail and damaging wind gusts are possible. A non-zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. All threats will still be conditional on storm interaction as straight hodographs in this area show the possibility for splitting supercells. The coverage of convective initiation and discrete storms further south is less confident due to the increased influence of the capping inversion. Convection will be more likely along the advancing surface trough axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. .LONG TERM...(Friday through Wednesday) Issued at 425 AM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms, especially across our south and southeast. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area through the weekend. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. Temperatures begin to retreat into the 70s on Friday through the active period. The GFS/ECMWF 00Z model iterations show signs of increased QPF on Sunday...with discrepancies in location of greatest forcing and QPF axis. Either way the possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as a western trough is modeled to cut off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 623 AM CDT Thu Jun 14 2018 Thunderstorms will likely form across a warm front located across northern North Dakota by this evening. A cold front across western into central North Dakota will become a focus for thunderstorms across the south. Uncertainty in exact timing remains so VCTS was carried over at KBIS-KMOT-KISN for the early evening hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous weather outlook, Jun 14, 8:14 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 814 AM CDT Thu Jun 14 2018 NDZ017-031-032-040-043-151315- McKenzie-Golden Valley-Billings-Slope-Bowman- 814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are forecast to fire in this area after 5 PM CDT and not become severe until they push to the east. In the counties covered by this hazardous weather outlook segment the main threats will be hail up to the size of nickels and winds as high as 50 mph, just under severe limits. Severe weather is expected farther east. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation in these Montana border counties will probably not be needed as the severe weather should be just to the east. NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 151315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are forecast across western and central North Dakota this evening through tonight. Across the north, very large hail, damaging wind, and locally heavy rain will be the main storm threats. A small risk for tornadoes also exists. Across the south-central and southeast the main threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 5 pm CDT today in the west and by sunset in central North Dakota. JP Martin
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Special Weather Statement | BIS | Stark | 50 min |
| Jun 13, 7:54 PM CDT | Special Weather Statement | BIS | Dunn | 21 min |
| Jun 13, 8:38 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 13, 9:23 PM CDT | Special Weather Statement | BIS | Mercer | 22 min |
| Jun 14, 10:56 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 49 min |
| Jun 14, 12:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward, Williams | 47 min |
| Jun 14, 3:59 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 61 min |
| Jun 14, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 62 min |
| Jun 14, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 63 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.